Alert archive / Washington / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at May 19, 2004, 6:04 PM PDT for Yakima County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 6:04 PM PDT (01:04 UTC)
- Expired
- May 19, 2004, 9:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
County Yakima County, WA
The radar
The Pendleton radar (KPDT), 181 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 1.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPDT 200106
FFWPDT
WAC077-200400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
604 PM PDT WED MAY 19 2004
THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON
* UNTIL 900 PM PDT
* AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING VERY HEAVY RAINFALL 5 MILES NORTHEAST OF
NACHES. THE THUNDERSTORM WAS WAS NEARLY STATIONARY.
DOPPLER RADAR INDICATED THAT OVER ONE INCH OF RAIN HAS FALLEN WITH
THIS STORM SINCE 530 PM PDT. EXCESSIVE RUNOFF FROM THIS STORM WILL
CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4691 12063 4684 12063 4681 12053 4677 12052
4654 12019 4653 12075 4682 12102
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:30 PM PDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 19, 2:30 PM PDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 230 PM PDT WED MAY 19 2004 .SHORT TERM...THROUGH FRIDAY NIGHT. CONCERN THIS PACKAGE IS WITH THUNDER/RAIN CHANCES THROUGH THURSDAY. LOW PRESSURE OVER SOUTHERN OREGON...MOISTURE...AND AN UNSTABLE AIR MASS WILL PRODUCE THUNDERSTORMS INTO EARLY EVENING WITH THE BETTER CHANCES OVER THE EASTERN SLOPES OF THE WASHINGTON CASCADES AND WALLOWA MTNS. WITH THE LOSS OF DAYTIME HEATING THE TSRA SHUD DIMINISH AFTER SUNSET. HOWEVER...SHRA WILL CONTINUE TONIGHT. MODEL COMPARISON INDICATED A BETTER GFS SOLN WITH PCPN AND WILL LEAN TOWARD THIS SOLN. INSTABILITY RETURNS TOMORROW AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS THE REGION. SOME OF THE STORMS MAY BECOME STRONG TOMORROW PRIMARILY ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES AND PERHAPS INTO THE BASIN. THE TSRA SHUD WEAKEN AGAIN AFTER SUNSET WHILE THEY DRIFT TOWARD THE EAST. A LONG WAVE TROUGH REMAINS OVER THE AREA FOR FRIDAY AND UNSETTLED WEATHER IS EXPECTED TO CONTINUE. SOME DRIER AIR WORKS ITS WAY INTO THE REGION AND RAIN CHANCES SHOULD BE ON THE DECREASE FROM WEST TO EAST. IN ADDITION...PRESSURE GRADIENTS TIGHTEN AND WINDS MAY BECOME BREEZY LATE FRIDAY INTO THE NIGHT ESPECIALLY IN THE GORGE/ELN/DLS AND THE BASIN. HIGH TEMPERATURES OVER THE JOHN DAY/WALLOWA AREA SHUD MAKE A REBOUND TOMORROW AND FOR THE REMAINDER OF THE REGION THEY SHUD BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE END OF THE WEEK. .LONG TERM...ANOTHER STRONG UPPER LOW PRESSURE SYSTEM WILL DROP DOWN OUT OF WESTERN BRITISH COLUMBIA INTO THE PACIFIC NORTHWEST ON FRIDAY NIGHT AND SATURDAY. THE LONGER RANGE MODELS ARE IN GOOD AGREEMENT NOW WITH THE MOVEMENT AND STRENGTH OF THIS UPPER LOW. IT WILL BRING A FRESH SUPPLY OF COLD AND UNSTABLE AIR ALOFT TO THE REGION TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. THIS UNSETTLED WEATHER PATTERN WILL CONTINUE THOUGH NEARLY ALL OF THE EXTENDED PERIOD AS THIS UPPER LOW WILL BE VERY SLOW MOVING. THERE MAY EVEN BE A PERIOD OF STEADY PRECIPITATION AS THE UPPER LOW SLIDES SOUTHEAST AND CAUSES A WRAP AROUND EAST TO NORTHEAST FLOW OF MOISTURE INTO THE FORECAST AREA. TEMPERATURES WILL BE MILD AT FIRST BUT THEN WILL COOL AS THE COLDER AIR ALOFT MOVES INTO THE REGION AND MIXES DOWN TO THE SURFACE. RSC. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 48 76 50 76 / 30 30 30 20 WALLA WALLA 52 77 53 77 / 30 30 30 20 TRI-CITIES 52 82 53 82 / 20 20 20 20 YAKIMA 51 80 51 82 / 30 30 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. &&
Hazardous weather outlook, May 19, 8:55 AM PDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 855 AM PDT WED MAY 19 2004 ORZ041>050-WAZ024>030-201200- BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR- EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA- EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA- FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR- JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA- LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR- NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR- WALLOWA COUNTY OR-YAKIMA VALLEY WA- 855 AM PDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE REMAINS OVER EASTERN OREGON AND WASHINGTON TODAY...WITH PLENTY OF MOISTURE AND INSTABILITY REMAINING OVER THE AREA. SHOWER ACTIVITY WILL INCREASE THROUGHOUT THE DAY...AND THUNDERSTORMS ARE POSSIBLE. WHILE THUNDERSTORMS ARE POSSIBLE ANYWHERE THROUGHOUT THE REGION TODAY...SOME OF THE STORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 50 MPH AND HAIL PRIMARILY NORTH OF THE STATE LINE IN WASHINGTON. MODERATE TO HEAVY RAIN MAY ALSO ACCOMPANY THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSETTLED WEATHER WILL CONTINUE OVER THE REGION...AS THE TROUGH OF LOW PRESSURE REMAINS IN PLACE. ANOTHER SYSTEM WILL MOVE THROUGH THE TROUGH FRIDAY NIGHT THROUGH SATURDAY...BRINGING GUSTY WINDS AND A BETTER CHANCE OF SHOWERS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING PRIMARILY ALONG AND NORTH OF A LINE FROM THE DALLES OREGON TO PENDLETON. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:06 PM PDT | Flash Flood Warning | PDT | Kittitas, Yakima | 3 hr |
| May 20, 4:08 PM PDT | Severe Thunderstorm Warning | PDT | Yakima | 52 min |
| May 20, 4:12 PM PDT | Severe Thunderstorm Warning | PDT | Yakima | 48 min |
Nearby
Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.